Colorado, 2009

Hail in Colorado, August 17, 2009

August 17, 2009 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm moved east from Cheyenne county Colorado into Sherman and Wallace counties of Kansas early in the morning, producing a few large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm moved east from Cheyenne county Colorado into Sherman and Wallace counties of Kansas early in the morning, producing a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 10:21 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 16, 10:21 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1121 PM MDT SUN AUG 16 2009

.DISCUSSION...
1242 PM MDT SUN AUG 16 2009

A LARGE TROUGH OVER THE NORTHERN PLAINS/NORTHERN ROCKIES REGION IS
PROGGED TO CONTINUE TRANSLATING SLOWLY ENE MOVING OVER THE GREAT
LAKES AREA ON TUESDAY WITH A MEAN LONG WAVE TROUGH REMAINING ACROSS
MUCH OF THE CENTRAL PORTION OF THE CONUS. AN ACTIVE WEATHER PATTERN
IS ANTICIPATED ACROSS THE PLAINS STATES WITH SEVERAL EPISODES OF
SEVERE WEATHER EXPECTED THROUGH THE PERIOD.

FOR TONIGHT, H7 WAA/LLJ SHOULD HELP MAINTAIN THUNDERSTORM ACTIVITY
ACROSS MUCH OF THE TRI-STATE REGION AS IT DRIFTS EAST OF THE
TERRAIN. TRIED TO RAISE POPS WHERE CONFIDENCE WAS HIGHEST AND
GENERALLY FOCUSED HIGHEST POPS ALONG/IMMEDIATELY SOUTH OF INTERSTATE
70.

EXPECT STABLE CONDITIONS IN THE WAKE OF THE OVERNIGHT MCS AND
REMOVED POPS DURING THE AFTERNOON HOURS ON MON. MAINTAINED LOW
PROBABILITIES OVER THE SOUTHEAST ZONES EARLY IN THE PERIOD DUE TO
TIMING UNCERTAINTY. SEASONABLY COOL TEMPERATURES ARE ANTICIPATED
WITH MAXIMUM TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 70S.
SHUNTED POPS FURTHER SOUTH REMOVING ANY MENTION OF DEEP MOIST
CONVECTION ACROSS THE NORTHERN TIER OF COUNTIES MON NIGHT. THIS
TREND WILL LIKELY NEED TO BE CONTINUED AS H7 WAA SHOULD BE MAXIMIZED
NEAR THE OK STATE LINE LEAVING THE TRI-STATE AREA DRY.

TUE-WED...MAINTAINED LOW PROBABILITIES FOR DEEP MOIST CONVECTION
ACROSS THE FAR WEST NEAR SFC TROUGH AXIS TUE AFTERNOON WITH
PROBABILITIES INCREASING FURTHER EAST THROUGH THE NIGHT. THIS
SCENARIO WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR
ADJUSTMENTS PLANNED. STRONG LARGE SCALE FORCING FOR SUBSIDENCE IS
ANTICIPATED ON WED AHEAD OF FROPA, AND REMOVED POPS DURING THE DAY.
MAINTAINED LOW POPS WED EVENING WITH ANTICIPATED FROPA WITH DRY
CONDITIONS ANTICIPATED AFTER 06Z.

IN THE 4 THROUGH 7 DAY PERIODS, AN H5 TROUGH OVER THE NORTHERN
PLAINS IS PROGGED TO DIG INTO THE UPPER MISSISSIPPI VALLEY AREA ON
THURSDAY AND CONTINUE ESE INTO THE OHIO VALLEY AREA THIS WEEKEND.
DIFFERENCES IN HANDLING OF MID/UPPER TROUGH BEGIN TO EMERGE LATE IN
THE WEEKEND, HOWEVER THE GENERAL THEME OVER THE CENTRAL HIGH PLAINS
REGION WILL BE WARM AND DRY AS MID/UPPER RIDGE AMPLIFIES OVER THE
ROCKIES AND BUILDS EAST INTO THE CENTRAL HIGH PLAINS REGION. THE
UPDATED FORECAST WILL REMAIN DRY THROUGH THE 4-7 DAY PERIOD WITH
MAXIMUM TEMPERATURES RISING INTO THE 90S.
&&

.AVIATION...
1120 PM MDT SUN AUG 16 2009

FOR THE 06Z TAFS AT KGLD AND KMCK...CONVECTION SHOULD REACH KMCK
FROM THE WEST AROUND 0730Z AND LINGER NO MORE THEN AN HOUR BASED
ON RADAR. CIGS/VIS LOOK TO REMAIN VFR. FOR KGLD WILL CLOSELY WATCH
CONVECTION DIRECTLY WEST OF THE TERMINAL WHICH MAY IMPACT THE AREA
AROUND 06Z AND LAST FOR MAYBE A HALF HOUR. OTHERWISE...POST
FRONTAL LOW LEVEL MOISTURE SUGGESTS CIGS AROUND 3K FT ALL DAY
MONDAY AT KGLD WITH A LIGHT NORTHEAST TO EAST WIND. BY 01Z ANOTHER
DISTURBANCE MOVES INTO FAR WESTERN KANSAS FROM THE WEST LEADING TO
SLIGHTLY HIGHER CIGS AND A CB MENTION THROUGH 06Z. AT KMCK MAY SEE
MVFR CIGS AROUND 3K FT FROM 11Z-16Z BUT FOR NOW HAVE GONE SCT.
OTHERWISE...VFR WITH CB MENTION STARTING AT 03Z AS PREVIOUSLY
MENTIONED WAVE AND POSSIBLE CONVECTION MAKES ITS WAY TOWARD THE
TERMINAL.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 16, 9:35 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN AUG 16 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN AUG 16 2009 /1135 AM CDT SUN AUG 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE EVENING AND ESPECIALLY THE OVERNIGHT HOURS IN THE ENTIRE TRI
STATE AREA. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. THIS RAINFALL COULD CAUSE
FLOODING...ESPECIALLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL
THE PREVIOUS TWO NIGHTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM MONDAY
INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD ONCE AGAIN BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BULLER/24

In the hours before

Special weather statement, Aug 16, 10:25 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 PM MDT SUN AUG 16 2009

COZ091-170630-
KIT CARSON COUNTY-
1125 PM MDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF FLAGLER...AND MOVING EAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 45 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 16, 11:32 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 AM MDT MON AUG 17 2009

COZ091-092-170700-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1232 AM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1231 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES SOUTH OF BETHUNE...AND MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 17, 12:05 AM MST
Where
Cheyenne County, Arapahoe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -102.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182606.